California, 2009

High Wind in California, November 23 to 24, 2009

November 23 to 24, 2009 · NWS SGX · 2 events in 2 counties and zones

The strong gusty Northeast winds mainly impacted the Inland Empire below the Cajon Pass and the Santa Ana Mountains. There was one report of a car being blown off the road and one tree down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Offshore winds quickly developed on the evening of the 23rd.The strong gusty Northeast winds mainly impacted the Inland Empire below the Cajon Pass and the Santa Ana Mountains. There was one report of a car being blown off the road and one tree down. The winds diminished overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 23, 9:30 PM PST, 0 minutes earlier.

Area forecast discussion, Nov 23, 9:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON NOV 23 2009

.SYNOPSIS...HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING
CLEAR SKIES WITH WARMER DAYS THROUGH THURSDAY. LOCAL GUSTY WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. COOLER FRIDAY THROUGH
THE WEEKEND AS LOW PRESSURE MOVES PAST TO THE NORTH. LOCAL GUSTY
OFFSHORE WINDS AGAIN SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-THURSDAY)...SKIES WERE CLEAR THIS EVENING. THE
00Z NKX SOUNDING WAS DRY WITH WEAK NE WINDS IN THE LOW LEVELS AND NW
WINDS ALOFT. OFFSHORE GRADIENTS WITH ABOUT -10 MB SAN-TPH AND
OFFSHORE TRENDS.

RIDGING ALOFT AND OFFSHORE FLOW WILL CONTINUE CLEAR SKIES WITH
WARMER DAYS. THURSDAY WILL BE THE WARMEST DAY IN MOST AREAS WITH MAX
TEMPS ABOUT 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES INLAND FROM THE
IMMEDIATE COAST. OFFSHORE WINDS WILL MAINLY BE GRADIENT DRIVEN WITH
WEAK UPPER AND THERMAL SUPPORT. THE STRONGEST WINDS WILL BE TUESDAY
MORNING WITH MOST WINDS REMAINING BELOW ADVISORY STRENGTH...GUSTS TO
ABOUT 35 MPH. HOWEVER...THERE COULD BE ISOLATED STRONGER GUSTS IN
THE FAVORED AREAS BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAIN
CANYONS. THE SURFACE HIGH OVER THE INTERIOR WILL WEAKEN AND SHIFT E
FOR WEAKER OFFSHORE WINDS WEDNESDAY AND THURSDAY. THE WARM DRY
OFFSHORE FLOW WILL MAINTAIN AN ELEVATED FIRE WEATHER HAZARD.

&&

.LONG TERM (FRIDAY-MONDAY)...AN UPPER TROUGH WILL MOVE PAST TO THE N
FRIDAY BRINGING COOLING AND HIGHER HUMIDITIES WITH A RETURN OF
ONSHORE FLOW. THERE WILL BE A BRIEF RETURN OF MARINE LAYER CLOUDS
AND VARIABLE HIGH CLOUDINESS FRIDAY AND SATURDAY. ANOTHER STRONGER
TROUGH SHOULD MOVE PAST TO THE N AND E SUNDAY BRINGING POTENTIALLY
STRONG AND COOL N TO NE WINDS. THE OFFSHORE WINDS WILL WEAKEN
MONDAY.

&&

.AVIATION...
240340Z...VFR WITH CLEAR SKIES AND UNRESTRICTED VIS THROUGH TUE.
OFFSHORE FLOW WILL INCREASE TONIGHT AND CONTINUE THROUGH TUE
MORNING. LOCAL NE WINDS 15-30 KT WITH HIGHER GUSTS POSSIBLE THROUGH
AND BELOW SOME MOUNTAIN PASSES AND CANYONS AT TIMES...CREATING
POCKETS OF LLWS...ESPECIALLY NEAR KONT AND KSNA.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND
FOOTHILLS UNTIL 2 PM TUESDAY.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Nov 23, 4:00 PM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON NOV 23 2009

CAZ042-043-048-050-055>058-060>062-241200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

LOCAL GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD TUESDAY THROUGH THURSDAY...MAINLY IN THE
MOUNTAINS AND INLAND VALLEYS NEAR THE FOOTHILLS. THERE WILL ALSO
BE LOCALLY GUSTY WINDS BELOW THE PASSES AND CANYONS.

THERE IS THE POTENTIAL FOR LOCAL STRONG GUSTY OFFSHORE WINDS SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
November 23, 9:30 PM PST to November 24, 1:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began at the Fremont Canyon RAWS around 2130 PST and ended between 0130 PST and 0230 PST on the 24th. A peak wind gust of 74 MPH was measured between 2231 and 2330 PST.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
November 24, 12:15 AM PST to 2:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A peak wind gust of 66.4 MPH was measured by the Palm Avenue Elementary School mesonet at 0123 PST. High winds occurred between approximately 0015 PST and 0200 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201054, 201055.